MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. CARDINAL HEALTH HCG COMBO RAPID TEST; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. CARDINAL HEALTH HCG COMBO RAPID TEST; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2024
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported three false positive results when testing a patient sample with cardinal health hcg combo rapid test.No specific patient information could be provided, however the customer stated that they usually perform urine hcg tests for patients experiencing presenting with abdominal pain or prior to surgical procedures.The customer noted that the sample appeared to migrate across the test strip slower than usual, and that the background did not appear to have cleared at the 3-minute mark, giving the appearance of a faint line in the test region.The test was performed a fourth time and the result was negative with a clear background.No adverse events occurred; the positive results were not reported out.
 
Additional Manufacturer Narrative
Preliminary investigation conclusion (pending completion of return testing): retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded the expected negative results.No false positive results or migration issues were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retained product.Complaints are tracked and trended on a monthly basis.Per the package insert: ¿ it is important that the background is clear before the result is read.¿ a clear background is an internal negative background control.If the test is working properly, the background in the result area should be white to light pink and not interfere with the ability to read the test result.¿ very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.¿ a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.¿ as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.¿ this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3, h6, and investigation conclusion (below) updated to reflect testing of returned product.Investigation conclusion: retained and returned devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 minutes and all devices yielded the expected negative results.The background on all devices cleared sufficiently as to not interfere with the ability to read the results.No false positive results or migration issues were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of either retained or returned product.Please note, it is important that the device remain on a level surface while the test is running.Complaints are tracked and trended on a monthly basis.Per the package insert: ¿ very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.¿ a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.¿ as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.¿ this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.

Brand Name
CARDINAL HEALTH HCG COMBO RAPID TEST
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key21086001
Report Number2027969-2025-00006
Device Sequence Number8386862
Product Code JHI
UDI-Device Identifier20885380020268
UDI-Public(01)20885380020268(17)260514(10)0000878733
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2026
Device Model NumberFHC-A202
Device Catalogue NumberB1077-23
Device Lot Number0000878733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2024
Supplement Date Received by Manufacturer01/21/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date01/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale